Closed orbits for actions of maximal tori on homogeneous spaces

George Tomanov, Barak Weiss

Research output: Contribution to journalArticlepeer-review

29 Scopus citations

Abstract

Let G be a real algebraic group defined over ℚ, let Γ be an arithmetic subgroup, and let T be any torus containing a maximal ℝ-split torus. We prove that the closed orbits for the action of T on G/Γ admit a simple algebraic description. In particular, we show that if G is reductive, an orbit TxΓ is closed if and only if x-1 Tx is a product of a compact torus and a torus defined over ℚ, and it is divergent if and only if the maximal ℝ-split subtorus x-1 Tx is defined over ℚ and ℚ-split. Our analysis also yields the following: there is a compact K ⊂ G/Γ which intersects every T-orbit; if rank G < rank G, there are no divergent orbits for T.

Original languageEnglish
Pages (from-to)367-392
Number of pages26
JournalDuke Mathematical Journal
Volume119
Issue number2
DOIs
StatePublished - 15 Aug 2003

ASJC Scopus subject areas

  • Mathematics (all)

Fingerprint

Dive into the research topics of 'Closed orbits for actions of maximal tori on homogeneous spaces'. Together they form a unique fingerprint.

Cite this